LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 74-year-old woman who is in good health. I was diagnosed with pyoderma gangrenosum on my left leg and I was in a lot of pain.

Can you tell me the cause of this rare disease? Also, is there a special diet I should be on?

H.

Dear H.: Pyoderma gangrenosum is an inflammatory disease of the skin. The name suggests a terrifying infectious cause (“pyo’’ is the Latin root for “pus,” and “gangrene” describes the eating away of tissue), but the name is very misleading — the disease is not due to infection.

In pyoderma gangrenosum, a blister or nodule on the skin rapidly expands and forms an ulcer, usually on the leg or trunk. The lesion often is quite tender.

A biopsy almost always is performed to confirm the diagnosis. Treatment is with anti-inflammatory drugs — especially steroids, but other drugs that suppress the immune and inflammatory systems sometimes are used.

Over half of people with PG have some other underlying condition, and experts recommend searching for the common associated conditions, even in people who are otherwise healthy. It’s particularly important to look for inflammatory bowel disease; blood disorders, like myeloma or leukemia; and arthritis syndromes, like rheumatoid arthritis.

Many people with inflammatory conditions such as pyoderma gangrenosum or rheumatoid arthritis feel that their symptoms improve with a diet rich in fruits, vegetables, fatty fish, nuts and fiber. The data to support this is lacking; however, it’s a healthy diet in general and might help.

Dear Dr. Roach: I developed tennis elbow in both elbows about two months ago. My doctor suggested naproxen and a tennis-elbow brace.

Is there any physical therapy that would lessen the symptoms?

L.J.

Dear L.J.: Tennis elbow is caused by chronic inflammation at the epicondyle of the humerus, most commonly the lateral epicondyle. (The lateral epicondyle is a bony prominence on your elbow, on the side your thumb is on when your palm is up).

Tennis elbow is mostly a condition of inexpert form, and if, indeed, you got yours from tennis, a tennis coach will be a good investment.

In addition to advice on proper motion, a brace is part of standard treatment, as is a short course of an anti-inflammatory medicine, like naproxen.

I absolutely believe in physical therapy, but the precise strengthening and stretching that should be done are beyond the scope of this column and need to be overseen by an experienced physical therapist.

Dear Dr. Roach: I am a male, 83 and take oxybutynin for a bladder issue. I read that oxybutynin can affect the brain. What do you think?

W.G.

Dear W.G.: Oxybutynin is one of the medicines on the Beers list of potentially inappropriate medications for the elderly (the whole list is at tinyurl.com/c5znrmc). It would not be my first choice for a man of 83, as confusion and constipation can be a problem.

That doesn’t mean it should never be used, but you and your doctor should be on the lookout for these side effects.

You can ask your doctor if there are alternatives.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2hXRUbh